Hail, Cape Girardeau
- When
- August 6, 4:00 PM CST
- Where
- Cape Girardeau County, Delta
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.200, -89.750
Golf-ball size hail was reported along Highway 25.
Thunderstorms formed ahead of a weak cold front and an upper level disturbance as they moved southeast across the mid and upper Mississippi Valley. Isolated severe thunderstorms developed by late in the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms formed ahead of a weak cold front and an upper level disturbance as they moved southeast across the mid and upper Mississippi Valley. Isolated severe thunderstorms developed by late in the afternoon. During the hottest and most unstable time of day, a few of the storms produced high winds and hail. The storms occurred in a moderate to strongly unstable atmosphere, with mixed layer capes of 1500 to 3000. Effective wind shear values ranged from 30 to 40 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 6, 1:39 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 239 PM CDT Tue Aug 6 2019 .SHORT TERM...(Tonight through Thursday night) Issued at 238 PM CDT Tue Aug 6 2019 Ongoing threat for at least isolated severe thunderstorms over portions of southern IL/sw IN/nw KY and se MO exists as conditions have become very unstable with SBCAPEs running up from 4000-5000 J/KG over the current severe thunderstorm watch area. In addition, a weak mid level pertabation embedded within a broad nw flow regime is expected to enhance effective bulk shear into 30-35 kt range, which is about 10 kts higher than was expected yesterday. Though still a bit modest in normal conditions, this shear combined with the extreme instability could lead to an enhanced severe storm potential. Along with a hail potential, DCAPES running above 1200 J/KG are also supportive of damaging downburst winds in the stronger storms. Storms should continue to develop and push southeast through the watch area late this afternoon and into the early evening hours. Thereafter, overall weakening is expected and the severe threat should lower substantially. The rest of the overnight hours and much of Wednesday is expected to be generally precip free as weak high pressure moves in behind the departing system. Only caveat for Wednesday afternoon could be if another expected thunderstorm complex out over western MO Wed morning can either hold together or put out an outflow boundary to the se that could affect western portions of our se MO counties in the afternoon. Confidence in this scenario is fairly low at this time. Yet another weak cold front is expected to drop south toward the forecast area on Thursday within the continued broad nw flow aloft. This will spark the next chc for at least some sct thunderstorm activity over the region, most likely later in the day and into Thursday night. Once again, expecting some moderate to extreme instability to develop ahead of the front and 0-6 KM Bulk Shear is only expected to be near 30 kts. Thus, could end up with a situation similar to this afternoon, depending on the timing of the front. Bears watching anyway. .LONG TERM...(Friday through Tuesday) Issued at 238 PM CDT Tue Aug 6 2019 We will remain in northwest flow for the end of the week, with an upper level ridge just to our west. However, a weak front will be coming through the area from northwest to southeast Thursday evening into early Friday morning. Therefore, drier air will eventually be making its way southward into the area especially later in the day, which should aid in diminishing rain chances, especially up in the northern half of the area. Will maintain small chances in the southern areas given residual moisture. It should be rather quiet Friday night but the latest GFS indicates that some energy will be rounding the top of the upper level ridge late Friday night into Saturday morning. Depending on timing, the remnants of...or redevelopment of activity...is possible by Saturday evening which may even linger into Sunday, again depending on the timing of the storms. Due to these timing issues, PoPs will remain fairly low for now. By Sunday night into the first part of next week, it looks like the upper level ridge that was to our west, will finally slide east toward our area. This forces the more widespread activity to our north for a little while. Monday also looks to be the warmest day of the extended period with highs around 90 degrees. The flow flattens out with time, putting our area in a more favored trajectory for additional activity. Therefore it will remain unsettled enough to warrant slight chances for days 6 & 7. && .AVIATION... Issued at 1245 PM CDT Tue Aug 6 2019 Thunderstorm development will be possible early this afternoon near the I-64 corridor, with more organized thunderstorm activity possible late this afternoon heading southeast across the forecast area. Could be some hail and wind gusts 30-40 kts. Isolated severe storms will also be possible, through tough to call the exact placement and timing until development occurs. VFR conditions with light winds should be the rule outside of any convection. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...CW AVIATION...GM
Hazardous Weather Outlook National Weather Service Paducah KY 349 PM CDT Tue Aug 6 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-072100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 349 PM CDT Tue Aug 6 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Thunderstorms are forecast this afternoon and this evening. Some storms may reach severe limits over part of southeast Illinois, southwest Indiana, and northwest Kentucky. Damaging winds and large hail will be the primary thunderstorm concerns. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered thunderstorms are forecast off and on Thursday through Monday. The highest storm chances will be during the afternoon and evening hours. Locally heavy rain and deadly lightning will be the primary hazard, though an isolated severe storm or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation could be beneficial this afternoon and evening, especially in locations along and east of the Mississippi River.
Special Weather Statement
National Weather Service Paducah KY
417 PM CDT Tue Aug 6 2019
MOZ086-087-062200-
Bollinger MO-Cape Girardeau MO-
417 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BOLLINGER AND
SOUTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 500 PM CDT...
At 417 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bollinger Mill State Historic Site, moving southeast at 15 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Cape Girardeau, Bollinger Mill State Historic Site, Delta,
Gordonville, Dutchtown, Burfordville, Whitewater and Allenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.
LAT...LON 3726 8991 3743 8988 3733 8959 3718 8969
3718 8970 3717 8970 3715 8971 3716 8972
3714 8972
TIME...MOT...LOC 2117Z 302DEG 14KT 3730 8981
SPSpecial Weather Statement
National Weather Service Paducah KY
422 PM CDT Tue Aug 6 2019
ILZ083-INZ081-082-085>087-062200-
White IL-Posey IN-Warrick IN-Vanderburgh IN-Gibson IN-Pike IN-
422 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE...WARRICK...
GIBSON...VANDERBURGH...NORTHEASTERN POSEY AND PIKE COUNTIES UNTIL 500
PM CDT...
At 421 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washington to near Blairsville. Movement
was east at 35 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Evansville, Princeton, Boonville, Newburgh, Chandler, Fort Branch,
Oakland City, Petersburg, Melody Hill, Haubstadt, Darmstadt,
Owensville, Poseyville, Lynnville, Winslow, Patoka, Cynthiana,
Folsomville, Blairsville and Kasson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Illinois...southwestern Indiana...and northwestern
Kentucky.
LAT...LON 3851 8707 3821 8707 3820 8702 3812 8702
3812 8707 3805 8709 3806 8715 3788 8727
3795 8741 3791 8750 3815 8797 3836 8781
3846 8766 3845 8760 3852 8754 3849 8750
3853 8746 3854 8735 3851 8729 3855 8720
TIME...MOT...LOC 2121Z 282DEG 29KT 3861 8720 3806 8783
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
431 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 W ELDORADO 37.81N 88.50W
08/06/2019 E1.00 INCH SALINE IL TRAINED SPOTTER
INTERMITTENT QUARTER SIZE HAIL NEAR ELDORADO RESERVOIR.
&&
CHRISTIWSpecial Weather Statement
National Weather Service Paducah KY
433 PM CDT Tue Aug 6 2019
INZ085-086-KYZ010-014>016-018>020-062215-
Posey IN-Vanderburgh IN-Henderson KY-Crittenden KY-Webster KY-
Union KY-McLean KY-Hopkins KY-Daviess KY-
433 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VANDERBURGH...SOUTH
CENTRAL POSEY...HENDERSON...WESTERN DAVIESS...NORTHEASTERN
CRITTENDEN...NORTHWESTERN MCLEAN...NORTHERN HOPKINS...UNION AND
WEBSTER COUNTIES UNTIL 515 PM CDT...
At 433 PM CDT, amateur radio operators reported a strong
thunderstorms near Smith Mills, or near Henderson, moving southeast
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Evansville, Owensboro, Henderson, Madisonville, Morganfield,
Providence, Sturgis, Calhoun, Breckinridge Center, Sebree, Clay,
Uniontown, Dixon, Corydon, Robards, St. Joseph, Stanley, Beech Grove,
Hanson and Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southern Illinois...southwestern Indiana...and western and
northwestern Kentucky.
LAT...LON 3759 8720 3751 8730 3728 8769 3735 8782
3764 8816 3775 8805 3780 8803 3781 8791
3793 8790 3787 8782 3790 8768 3783 8764
3797 8760 3790 8730 3780 8716 3766 8716
TIME...MOT...LOC 2133Z 308DEG 26KT 3778 8766
DWSSpecial Weather Statement
National Weather Service Paducah KY
449 PM CDT Tue Aug 6 2019
ILZ075-076-062230-
Jefferson IL-Wayne IL-
449 PM CDT Tue Aug 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WAYNE AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 530 PM CDT...
At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wayne City, or 14 miles west of Fairfield, moving southeast at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fairfield, Wayne City, Bluford, Jeffersonville, Sims, Keenes and
Johnsonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Illinois.
LAT...LON 3836 8822 3826 8832 3827 8869 3847 8892
3848 8890 3848 8886 3847 8870 3860 8870
3861 8868
TIME...MOT...LOC 2149Z 307DEG 17KT 3844 8863
DWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT TUE AUG 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG 1 N DELTA 37.21N 89.74W
08/06/2019 CAPE GIRARDEAU MO TRAINED SPOTTER
45-50 MPH WINDS AND 4 INCH TREE LIMB DOWN. PEA SIZE HAIL.
&&
CHRISTIWThe Paducah radar (KPAH), 88 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf-ball size hail was reported along Highway 25.
A tree was uprooted, and there was minor roof damage to a building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840444, 840445.